Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 148, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2017, 8:25 PM EDT for 4 counties in Indiana. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 8:25 PM EDT (00:25 UTC)
- Expired
- Jul 22, 2017, 8:46 PM EDT
- In force
- 21 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clay County, IN, Greene County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:40 PM EDT | TSTM WND DMG | 2 Ssw Coalmont, IN | MULTIPLE TREES DOWNED ACROSS SHAKAMAK STATE PARK. DELAYED REPORT FROM JULY 22 STORM. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
588
WUUS53 KIND 230025
SVRIND
INC021-055-153-167-230115-
/O.NEW.KIND.SV.W.0148.170723T0025Z-170723T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
825 PM EDT SAT JUL 22 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Vigo County in west central Indiana...
Northern Sullivan County in southwestern Indiana...
Southwestern Clay County in west central Indiana...
Northwestern Greene County in southwestern Indiana...
* Until 915 PM EDT.
* At 824 PM EDT, a severe thunderstorm was located 9 miles east of
West Union, or 14 miles southeast of Marshall, moving east at 20
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Clay
City, Hymera, Fairbanks, Coalmont, Saline City, Pimento and
Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3920 8760 3922 8757 3924 8758 3925 8757
3926 8758 3935 8755 3935 8753 3937 8753
3937 8704 3934 8705 3933 8705 3904 8714
3918 8760
TIME...MOT...LOC 0024Z 283DEG 17KT 3925 8749
HAIL...1.25IN
WIND...<50MPH
$$
TDUD2 follow-up statements
306
WWUS53 KIND 230039
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
839 PM EDT SAT JUL 22 2017
INC021-055-153-167-230115-
/O.CON.KIND.SV.W.0148.000000T0000Z-170723T0115Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
839 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN VIGO...NORTHERN SULLIVAN...SOUTHWESTERN CLAY AND
NORTHWESTERN GREENE COUNTIES...
At 838 PM EDT, a severe thunderstorm was located 9 miles north of
Sullivan, or 16 miles south of Terre Haute, moving east at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Jasonville, Shelburn, Farmersburg, Dugger, Clay City, Hymera,
Fairbanks, Coalmont, Saline City, Pimento and Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3924 8751 3925 8751 3927 8750 3929 8750
3934 8748 3936 8745 3937 8704 3934 8705
3933 8705 3904 8714 3917 8758
TIME...MOT...LOC 0038Z 283DEG 17KT 3923 8740
HAIL...1.25IN
WIND...<50MPH
$$
TDUD758
WWUS53 KIND 230046
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
846 PM EDT SAT JUL 22 2017
INC021-055-153-167-230055-
/O.CAN.KIND.SV.W.0148.000000T0000Z-170723T0115Z/
Vigo IN-Sullivan IN-Clay IN-Greene IN-
846 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VIGO...NORTHERN
SULLIVAN...SOUTHWESTERN CLAY AND NORTHWESTERN GREENE COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3924 8751 3925 8751 3927 8750 3929 8750
3934 8748 3936 8745 3937 8704 3934 8705
3933 8705 3904 8714 3917 8758
TIME...MOT...LOC 0044Z 283DEG 17KT 3922 8735
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:54 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 22, 6:54 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 654 PM EDT Sat Jul 22 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 338 AM EDT Sat Jul 22 2017 Central Indiana will remain on the edge of a strong upper ridge through tonight....maintaining hot and exceptionally humid conditions. Chances for thunderstorms will continue until a frontal boundary can push through the area overnight into early Sunday. A secondary front may bring additional scattered storms on Sunday evening before high pressure builds in with mainly dry weather and seasonable temperatures for the early part of the week. && .NEAR TERM /Rest of Today/... Issued at 1005 AM EDT Sat Jul 22 2017 .Update...Radar indicated a cluster of thunderstorms across central Illinois was moving into the northwest part of our forecast area. Satellite indicated tops were warming and this area will weaken as it moves eastward. The storms will probably dissipate by early afternoon and then more storms redeveloping late today as indicated by the high res model. Made a few minor tweaks to temperatures...but overall current forecast temperatures are on track. Portion of previous near term discussion follows... Convection and heat remain the primary concerns for today once again as the region resides on the periphery of the heat ridge. The first order of business will focus on the potential for severe convection prior to daybreak with expectations of additional robust storm development by late day over northern counties near the sagging frontal boundary. With moisture pooling and a surge of heating ahead of the approaching frontal boundary...potential is there for dewpoints to hang in the mid and upper 70s into the afternoon as temps surge into the 90s. This will promote a strongly unstable airmass by late afternoon with MLCAPEs nearing 4000 J/KG being realized immediately ahead of the front over northern counties. With a low level jet likely to energize over the region by late day and a remnant outflow boundary from the morning convection setting up over northern portions of the forecast area...expect convection to erupt quickly after 21Z and grow upscale rapidly into the evening aided by cooling aloft. Damaging winds will be the primary severe weather threat but all forms of severe weather will be possible. Precip water values above 2 inches will support a continuing heavy rain and flooding threat as well. Temps...as mentioned above...heat and humidity will again be factors today. Expect highs ranging from the upper 80s over northeast counties where convective impacts lend towards more uncertainty on temps to mid 90s in the lower Wabash Valley. Max heat indices again will get above 100 degrees in most areas with the highest values over southwest counties. The heat advisory will continue in its current state and location until 23Z. && .SHORT TERM /Tonight through Monday Night/... Issued at 338 AM EDT Sat Jul 22 2017 Forecast challenges focus on precip chances...especially tonight and again late Sunday and Sunday evening. Convection will likely be ongoing this evening as development takes place over northern counties and progresses southeast through the evening and overnight ahead of the cold front. A surface wave along the boundary...continued influence of a low level jet...BL shear values around 30kts and a strongly unstable airmass all support a threat for severe storms this evening gradually transitioning into more of a heavy rain threat overnight. Highest pops will be employed over the eastern half of the area where parameters will be just a bit more favorable for more widespread convection. Precip water values will remain above 2 inches and combined with freezing levels near 15kft supporting warm rain processes...torrential rainfall and flooding will continue to be concerns as the storms surge south overnight. Growing confidence that most if not all of the convection will be out of the forecast area by 12Z Sunday with the front settling south of the Ohio River. Much of the day Sunday should be dry with an edge being taken off the humidity levels. A secondary front associated with a sharp upper wave diving out of the western Great Lakes may serve as a focal point for renewed convective development to the northwest of the region Sunday afternoon...possibly spreading into the northern half of the forecast area during the evening. Steep mid level lapse rates in response to cooling aloft suggestive that strongest storms may carry a damaging wind and large hail threat. Will bring low chance pops back into the northern counties Sunday evening as a result. Convection will diminish overnight Sunday with high pressure building south into the region on Monday with cooler and noticeably less humid air. Likely to see diurnal cu develop on Monday before skies become mostly clear Monday night. Temps...it will remain very warm on Sunday with low level thermals supporting highs from the mid 80s to around 90. Temps will fall back into the lower and middle 80s Monday with cooler air aloft advecting into the region. Lows will slide back into the 60s through the period. && .LONG TERM /Tuesday night through Saturday/... Issued at 220 PM EDT Sat Jul 22 2017 The long term begins with central Indiana under the influence of upper ridging, thus resulting in warming temperatures and dry weather Tuesday night through early Wednesday night. By late Wednesday night some model runs indicate the ridge could begin to be suppressed as an upper wave travels through to the northwest and thus bring a chance for thunderstorms back into the forecast on Thursday. Friday currently looks like a cold front will move through the area, and have chances for thunderstorms dropping off in its wake. Result is thunderstorm chances Thursday through Friday with dry conditions building in by Friday night. Long term temperatures will peak on Wednesday with highs in the upper 80s to lower 90s before dropping a couple degrees on Thursday due to cloud cover and another degree or two for Friday with the cold front moving through. Medium confidence in the return of storm chances late in the week, and in cooler temperatures (low to mid 80s). && .AVIATION /DISCUSSION FOR 23/0000Z TAF ISSUANCE/... Issued at 645 PM EDT Sat Jul 22 2017 Complex situation this evening with several convective boundaries across central parts of Indiana. One lies across southern parts of Indiana from LUK - HUF, while another more frontal boundary extends from near FWA - CMI. A cold front extends from south central WI into northeast MO. It is the frontal boundary that is expected to move slowly into IL tonight and trigger more storms across central IL into west and central IN. Right now, central IN is in a trough of instability with a small amount of convective inhibition that is holding things back right now. So, we have VFR for the time being. Will have to wait and see when the boundary fires tonight and see if a MCS gets going later tonight into the morning hours. If storms become widespread, would expect IFR near the storms. Confidence: Low on timing on thunderstorms. If develop they should be widespread. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM EDT this evening for INZ051>053-060>062- 067>072. && SYNOPSIS...Ryan NEAR TERM...Ryan/JH SHORT TERM...Ryan LONG TERM....CP AVIATION...DWM
Hazardous weather outlook, Jul 22, 5:17 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 517 PM EDT Sat Jul 22 2017 INZ021-028>031-035>049-054>057-063>065-232130- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown- Bartholomew-Decatur- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville, and Columbus 517 PM EDT Sat Jul 22 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a threat for severe thunderstorms...especially late this evening into tonight. Hazards: Damaging winds, heavy rain and localized flooding, isolated tornadoes, large hail, and dangerous lightning. High heat indices up to 100 this evening. Timing: Best chances for severe storms are expected from late evening into tonight. The highest heat indices will occur into the early evening. Discussion: Thunderstorms are expected to develop late this evening and tonight ahead of a cold front. Hot and humid conditions are expected through the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Scattered thunderstorms are possible Sunday and Sunday evening (southern counties). A few of these storms could be severe. Scattered thunderstorms will also be possible again at times from Wednesday night through Friday. Damaging winds and large hail, along with heavy rainfall producing flash flooding, are the primary threats. Discussion: A secondary frontal boundary will bring the chance for thunderstorms Sunday and Sunday evening (southern counties). The next chance for thunderstorms will come on Wednesday night ahead of a cold front dropping south from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060>062-067>072-232130- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Terre Haute, Bloomington, Vincennes, Bedford, and Seymour 517 PM EDT Sat Jul 22 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a threat for severe storms...especially this evening into the overnight. Hot conditions expected this evening. A heat advisory is in effect until 7 pm. Hazards: Damaging winds, heavy rain and localized flooding, lightning, heat and heat related illnesses with heat indices of 105 to 108 degrees. Timing: Best chances for severe storms are expected primarily this evening into tonight. The highest heat indices will occur into the early evening. Discussion: Thunderstorms are expected to develop late this evening and tonight ahead of a cold front. Hot and humid conditions are expected yet again through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Scattered thunderstorms are possible Sunday and Sunday evening. A few of these storms could be severe. Scattered thunderstorms will also be possible again at times from Wednesday night through Friday. Damaging winds and large hail, along with heavy rainfall producing flash flooding, are the primary threats. Discussion: A secondary frontal boundary will bring the chance for thunderstorms Sunday and Sunday evening. The next chance for thunderstorms will come on Wednesday night ahead of a cold front dropping south from the Great Lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight and again Sunday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 22, 7:33 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
733 PM EDT SAT JUL 22 2017
INZ051-052-060-230000-
Clay IN-Vigo IN-Sullivan IN-
733 PM EDT SAT JUL 22 2017
...SPECIAL WEATHER STATEMENT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Union, or 8 miles southeast of Marshall, moving east at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Jasonville, Shelburn, Prairieton, Prairie Creek, Farmersburg, Hymera,
Fairbanks, Coalmont and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3921 8758 3924 8758 3925 8757 3926 8758
3925 8759 3934 8756 3935 8754 3935 8753
3937 8753 3939 8721 3917 8718 3917 8762
TIME...MOT...LOC 2332Z 271DEG 15KT 3929 8760
DWMSpecial weather statement, Jul 22, 8:03 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
803 PM EDT SAT JUL 22 2017
INZ051>054-060-062-230045-
Owen IN-Clay IN-Morgan IN-Vigo IN-Sullivan IN-Monroe IN-
803 PM EDT SAT JUL 22 2017
...SPECIAL WEATHER STATEMENT...
At 802 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sullivan, or 13 miles south of Terre Haute, moving
east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Bloomington, Spencer, Ellettsville, Shelburn, Prairieton, Prairie
Creek, Farmersburg, Clay City, Gosport, Hymera, Fairbanks, Paragon,
Stinesville, Coal City, Indiana University, Bowling Green, McCormicks
Creek State Park, Freedom, Patricksburg and Coalmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3922 8757 3924 8758 3938 8753 3940 8649
3913 8650 3914 8668 3917 8668 3917 8718
3919 8760
TIME...MOT...LOC 0002Z 271DEG 22KT 3927 8740
DWMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:03 PM EDT | Special Weather Statement | IND | Monroe, Owen | 42 min |
| Jul 22, 11:25 PM EDT | Areal Flood Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 3 hr |
| Jul 22, 11:40 PM EDT | Special Weather Statement | IND | Clay, Greene, Owen, Sullivan | 50 min |
| Jul 23, 12:39 AM EDT | Special Weather Statement | IND | Sullivan | 51 min |
| Jul 23, 1:18 AM EDT | Flash Flood Warning | IND | Clay, Greene, Sullivan, Vigo | 3 hr |
| Jul 23, 1:25 AM EDT | Special Weather Statement | IND | Greene | 50 min |
| Jul 23, 1:38 AM EDT | Special Weather Statement | IND | Knox | 52 min |
| Jul 23, 2:06 AM EDT | Flash Flood Warning | IND | Lawrence, Martin | 3 hr |
| Jul 23, 4:50 AM EDT | Areal Flood Advisory | IND | Lawrence, Martin | 3 hr |
| Jul 23, 6:10 AM EDT | Flash Flood Warning | IND | Daviess, Martin | 3 hr |
| Jul 23, 6:37 AM EDT | Severe Thunderstorm Warning | IND | Knox | 38 min |
| Jul 23, 7:34 AM EDT | Special Weather Statement | IND | Daviess | 41 min |
| Jul 23, 7:52 AM EDT | Areal Flood Warning | IND | Daviess, Knox, Sullivan | 3 hr |
| Jul 23, 8:25 AM EDT | Areal Flood Warning | IND | Daviess, Greene, Lawrence, Martin | 3 hr |
| Jul 23, 9:09 AM EDT | Areal Flood Warning | IND | Daviess, Martin | 3 hr |
| Jul 23, 11:14 AM EDT | River Flood Warning | IND | Knox, Sullivan | 4 days |
| Jul 23, 11:14 AM EDT | River Flood Warning | IND | Knox, Sullivan | 4 days |
| Jul 23, 1:04 PM EDT | Special Weather Statement | IND | Tippecanoe | 41 min |
| Jul 23, 2:36 PM EDT | Special Weather Statement | IND | Hendricks | 24 min |
| Jul 23, 2:56 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion | 34 min |
| Jul 23, 4:46 PM EDT | Tornado Warning | IND | Howard | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.